Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Medical News

The "Pill" Linked to Aggressive HIV

March 1, 2002

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

In a study of 115 sex workers with HIV, those who were on hormonal contraceptives -- primarily birth control pills or injectable progesterone -- at the time of infection had a five- to seven-fold higher risk of becoming infected with multiple strains of HIV than those not on hormones. And having multiple strains of the virus leads to faster disease progression, said Dr. Manish Sagar of the Fred Hutchinson Cancer Research Center in Seattle. Sagar reported the study at the Ninth Conference on Retroviruses and Opportunistic Infections.

Why hormonal contraceptives are associated with infection and multiple strains of the virus is not clear. Studies in monkeys, however, suggest that a hormone in birth control pills may cause thinning of the vaginal lining, increasing susceptibility to infection, Sagar said.

Co-author Julie Overbaugh said she thinks the association may not just be a matter of the vaginal lining thinning, but that the hormones may change the cell population in the genital tract, possibly increasing the number of cells that are targets for HIV. She noted that earlier research suggested that hormonal contraceptives may make women more susceptible to catching HIV in the first place and more likely to transmit the virus. "The study suggests we need to look even further at how hormones affect HIV transmission and replication," Sagar said.

Another study co-authored by Overbaugh was presented that shows that hormones produced by the body also have an impact on HIV levels. Researchers tracked the levels of HIV in the cervical secretions of 17 HIV-infected women in Mombassa for a month. They found that levels of the virus varied over the course of the menstrual cycle. The virus levels were highest as women approached menstruation and lowest near the time of ovulation. This appeared to reflect the overall load of virus in the genital tract, and not merely the presence of blood in secretions.

Advertisement
"The potential implication is that women may be more or less likely to transmit the virus to sex partners depending on what time of the month they are in," said Dr. Constance Benson, professor of medicine at the University of Colorado Health Science Center in Denver. However, at no point did the virus plummet to undetectable levels.

"The public health message doesn't change -- they were always potentially infectious," said Dr. Ann Duerr, chief of the HIV section of the Division of Reproductive Health at the CDC. "In terms of protecting against or stopping transmission, you wouldn't want to bank on fluctuations in the virus caused by the menstrual cycle. The message remains the same: Use condoms consistently and correctly."


Back to other CDC news for March 1, 2002

Previous Updates

Adapted from:
MSNBC
02.27.02; Julia Sommerfeld

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.
 
See Also
What Did You Expect While You Were Expecting?
HIV/AIDS Resource Center for Women
More Women-Specific HIV Treatment Research

Tools
 

Advertisement